Classical Voices

A forum for singers
It is currently Fri Nov 28, 2014 3:23 pm

All times are UTC - 6 hours




Post new topic Reply to topic  [ 7 posts ] 
Author Message
 Post subject: URGENT: Steroids and the Voice
PostPosted: Mon Mar 14, 2011 10:36 am 
Offline

Joined: Sat Feb 05, 2011 12:48 am
Posts: 4
A few days ago I started feeling a sore throat and some chest tightness coming on. In about a two-day period everything escalated to the point where I can't remember the last time I felt so sick. Stuffy/runny nose, awful sore throat, ear pain, fatigue, tons of mucus in my chest and next to no lung capacity. The big problem: I'm supposed to sing my first opera role on Thursday. Not only can my lungs not support the air I'd need to make it through even a short phrase right now, I'm making myself hoarse from all the coughing (I'm resisting the non-productive ones, but there's stuff in there that is working its way out and occasionally it just happens from extreme shortness of breath).

I just saw a doctor who said I have inflammation in my chest and wants to put me on prednisone. I'm desperate for this sickness to go away, but I know I have heard of several people losing their voices on steroids. I'm not totally sure if these were cases with inhalers, which seems more likely, or if they were taken orally which would be my situation... but I wanted to hold off a few hours on filling the prescription until I had a better idea. Can anyone shed some light on this? The alternative is an antibiotic, which the doctor seemed reluctant about. I do seem to have some delayed onset (I'm really not singing due to the hoarseness, but from what I can glean from a quick test) so maybe it would be for the best, but I'd REALLY appreciate some quick feedback.

Thank you!


Top
 Profile  
 
 Post subject: Re: URGENT: Steroids and the Voice
PostPosted: Mon Mar 14, 2011 10:40 am 
Offline

Joined: Tue Dec 14, 2010 10:28 am
Posts: 326
Do you have performance coming up in the next couple of weeks?

Your cords are swollen. Steroids will help relieve the swelling. I had a few side effects both times I took prednisone but my voice got better (because the swelling was reduced). Talk to your doctor about your concerns.

_________________
"Belt it like Björling!" -- TS


Top
 Profile  
 
 Post subject: Re: URGENT: Steroids and the Voice
PostPosted: Mon Mar 14, 2011 10:44 am 
Offline

Joined: Sat Feb 05, 2011 12:48 am
Posts: 4
Houndentenor wrote:
Do you have performance coming up in the next couple of weeks?


My performance is this Thursday.

Houndentenor wrote:
I had a few side effects both times I took prednisone but my voice got better (because the swelling was reduced).


Were the side effects things that would impair singing? The vocal swelling isn't my major issue here (and it's not why it was prescribed), it's the inability to take full breaths and the hoarseness I'm getting because of all the coughing up mucus.

Thanks for the advice.


Top
 Profile  
 
 Post subject: Re: URGENT: Steroids and the Voice
PostPosted: Mon Mar 14, 2011 11:29 am 
Offline

Joined: Mon Jan 10, 2011 2:17 pm
Posts: 50
If you have bronchitis, which is what it sounds like (but who knows based on reading an online post, plus I'm not a doctor), why AREN'T you taking antibiotics?

If it were me, I'd go on antibiotics immediately -- IF whatever I had was bacterial (vs. viral), AND I'd take prednisone if I absolutely HAD to get through a performance. From what I know (again -- not a doctor!), the main thing about taking prednisone is to be very careful NOT to push the voice in any way, and to treat it very gently and be careful to sing with the best technique possible. Obviously, we should all do that all the time, but not everyone does. You also only want to use steroids, if at all, when absolutely, positively necessary. Meaning rarely.

Is your doctor an ENT who treats a lot of singers? If not, go see one.

If you just cannot sing the role on Thursday, remember that this isn't the end of life as you know it. Shit happens, and you WILL get another opportunity. Your longterm health is THE most important thing here.

All my VERY best wishes with this difficult situation.


Top
 Profile  
 
 Post subject: Re: URGENT: Steroids and the Voice
PostPosted: Mon Mar 14, 2011 12:54 pm 
Offline
User avatar

Joined: Thu Sep 30, 2010 8:45 pm
Posts: 68
sawdustanddiamonds wrote:
The alternative is an antibiotic, which the doctor seemed reluctant about.


It sounds like what you have is viral bronchitis, so that won't help you at all. Bacterial bronchitis has a different symptom set than what you've described.

I've never taken steroids, but I've known lots of singers who have, and they've been just fine afterwards. The key seems to be that they were careful about how they sang, and didn't abuse the apparent strength and clarity that the steroids gave them. Meaning, they only sang when they had to, and didn't waste their strength on practicing, testing, or excessive warm-ups (you know how some people neurotically warm-up, over and over?).


Top
 Profile  
 
 Post subject: Re: URGENT: Steroids and the Voice
PostPosted: Mon Mar 14, 2011 3:01 pm 
Offline

Joined: Tue Dec 14, 2010 10:28 am
Posts: 326
If you have a viral infection, then there's no need to take antibiotics. Antibiotics are overprescribed in this country. Take them if you need them, by all means, but not if you don't.

As someone else asked, is this MD someone used to treating singers? Did you mention you had a performance on Thursday?

The last time I was in this situation (swollen cords, performance the following evening) I was lucky to be at home. My mom (RN, retired) advised me to spit out all the important information in 60 seconds or less. (Hi, I'm Houndie. I'm singing a major role at the local opera company and have swollen cords. I have no cover so canceling is not an option.) He came back with a shot and a prescription for prednisone. I was okay for the performances. I felt like crap but I got a good review and good audience feedback so it seemed to have gone well enough (no matter that I wasn't happy with it). This was not, btw, the local diva doctor (who I knew and didn't much care for from past experience). I didn't care much for singing on steroids. I'd rather have been healthy but that wasn't an option.

Anyway, am I right to assume the doctor knew about the performance and the timeline for when you had to be able to sing?

_________________
"Belt it like Björling!" -- TS


Top
 Profile  
 
 Post subject: Re: URGENT: Steroids and the Voice
PostPosted: Mon Mar 14, 2011 7:05 pm 
Offline

Joined: Sat Feb 05, 2011 12:48 am
Posts: 4
Houndentenor wrote:
Anyway, am I right to assume the doctor knew about the performance and the timeline for when you had to be able to sing?


Yes to both. But she is not used to treating singers, really. I'm a student and because of location, time and money only had access to the university health center. It's a good one, but I know that only goes so far in this specific area.

Soporificat wrote:
I've never taken steroids, but I've known lots of singers who have, and they've been just fine afterwards. The key seems to be that they were careful about how they sang, and didn't abuse the apparent strength and clarity that the steroids gave them. Meaning, they only sang when they had to, and didn't waste their strength on practicing, testing, or excessive warm-ups (you know how some people neurotically warm-up, over and over?).


This is comforting, and I appreciate the warning. I pretty much plan to go on complete vocal rest until the day of the show. Having it be less great than it could be is really not my main concern right now. I've never heard my voice in the performance space, but eh... I'll let that one go.

Smithtown wrote:
If you just cannot sing the role on Thursday, remember that this isn't the end of life as you know it. Shit happens, and you WILL get another opportunity. Your longterm health is THE most important thing here.


I appreciate the support very much. I'm probably stressing more than I might need to, and I do hope to re-evaluate my performance ability realistically as it gets closer, but--without going into a lot of detail--my lack of solo performances prior to this is starting to affect other opportunities... so this is really pivotal for me. Not to mention I just sunk quite a bit of money into a semester of grad school from which I gained NOTHING in either performing or training... except what was to be this one credit on my resume. Kind of a drag to think that I paid thousands of dollars just to be in this opera, but worse to think that I might have paid that much to sit and watch it. :-/ Sorry for the rant! I'm having a hard time downplaying this right now, but I definitely agree that my long-term health takes priority.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 7 posts ] 

All times are UTC - 6 hours


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group